SAVANNAH, Ga. (WSAV) — A new deadly drug is making its way across the U.S. now showing up on the streets of Georgia. Drug dealers are mixing xylazine, a horse tranquilizer, with fentanyl and other opioids. Some are calling the deadly concoction, the “zombie drug.”
“It’s essentially a heavy sedative, so respiratory depression, so you don’t breathe, you get really low blood pressure and you just feel real weak and you could stop breathing and it could cause you to die,” said Jay Goldstein, Assistant Medical Director at Memorial Health.
Doctors say users don’t know that they’re taking the drug. Instead, they say dealers mix xylazine to up the high and stretch out the supply of the drugs.
The drug got its name because it attacks blood vessels around the injection site causing the skin to rot. Doctors also believe the drug prevents the body from healing itself.
“It’ll cause ulcerations and it gets into the skin and it doesn’t let the profusion of the skin and it causes considerable skin breakdown, potentially infection, abscesses, and you can lose limbs, secondary to the xylazine also that’s being cut with the opioids,” Goldstein said.
According to the Georgia Department of Public Health, deaths involving xylazine are on the rise. Data showed from 2020 to 2022 those deaths increased by 1120%, which is putting a strain on hospitals and their staff. Doctors said they can treat a patient who is overdosing on fentanyl with Narcan. The worry with the zombie drug is that Narcan doesn’t reverse its effects.
“The concern with xylazine is actually that it doesn’t reverse with Narcan,” Goldstein said. “So you can reverse the opioids with Narcan, but you can’t really reverse the xylazine And so then you can have the significant effect.”
Wednesday, the FDA ruled to allow pharmacies to sell Narcan over the counter. However, doctors said the safest way to avoid xylazine and similar drugs is to simply not take them.